Hail, Shelby
- When
- April 22, 1:20 PM CST to 1:25 PM CST
- Where
- Shelby County, 3.49 mi NNE of Capleville
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.062, -89.886
A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 9:14 AM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1014 AM CDT TUE APR 22 2008 .UPDATE... AREA OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO PUSH INTO THE NORTHWEST PORTIONS OF THE CWA ACROSS NORTHEASTERN ARKANSAS. HAVE RAISED POPS TO CATEGORICAL IN THESE AREAS TO ACCOUNT FOR RAIN CHANCES. SOME OF THESE STORMS COULD BE STRONG TO EVEN SEVERE WITH THE MAIN HAZARDS BEING STRONG WINDS AND LARGE HAIL. THESE STORMS SHOULD CONTINUE TO PROPAGATE SOUTH TO SOUTHEAST SO HAVE INCREASED POPS FOR JUST ABOUT ALL LOCATIONS ALONG AND WEST OF THE MISSISSIPPI RIVER. WITH THE RAIN ACROSS NORTHEAST ARKANSAS...HAVE LOWERED HIGH TEMPERATURES FOR THE AREA WHERE RAIN IS EXPECTED THIS MORNING/AFTERNOON. NO OTHER CHANGES WERE MADE TO THE FORECAST AT THIS TIME. && .PREV DISCUSSION... /ISSUED 439 AM CDT TUE APR 22 2008/ DISCUSSION...08Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY SURFACE BOUNDARY STRETCHING FROM THE UPPER MIDWEST THEN BACK THROUGH MISSOURI...KANSAS AND OKLAHOMA. REGIONAL INFRARED SATELLITE/WSR-88 RADAR TRENDS SHOW CONVECTION LOCATED PRIMARILY ALONG THE SURFACE BOUNDARY UPSTREAM. ACROSS THE MID SOUTH...TEMPERATURES RANGE FROM THE 50S TO LOWER 60S UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES. MAIN CONCERN IN THIS FORECAST PACKAGE IS CONVECTIVE CHANCES IN THE SHORT TERM. SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY WILL GRADUALLY DRIFT CLOSER TO THE MID SOUTH TODAY AND TONIGHT AND DISSIPATE AS IT ENCOUNTERS A RIDGE OF HIGH PRESSURE ACROSS THE LOWER MISSISSIPPI VALLEY. NONETHELESS...MID LEVEL SHORT WAVES WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ALONG THE PERIPHERY OF THE UPPER LEVEL RIDGE AND COMBINE WITH THE WARM AND MOIST UNSTABLE AIRMASS...RESULTING IN CHANCES FOR SHOWERS AND THUNDERSTORMS. CONVECTIVE ACTIVITY TODAY AND WEDNESDAY WILL BE COINCIDENT WITH DAYTIME HEATING. STRONG THUNDERSTORM CHANCES SHOULD REMAIN ISOLATED AT BEST TODAY AND WEDNESDAY. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AS THE UPPER LEVEL RIDGE BEGINS TO TRANSLATE EAST AND ANOTHER SHORTWAVE EMBEDDED WITHIN THE SOUTHWEST UPPER LEVEL FLOW MOVES ACROSS THE REGION THURSDAY AND THURSDAY NIGHT. LONG TERM...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODEL RUN SOLUTIONS INTRODUCE ADDITIONAL UNCERTAINTY IN OVERALL SYNOPTIC PATTERN AS RUN TO RUN CONTINUITY PROBLEMS PERSIST WITH THE ECMWF AND ESPECIALLY THE 00Z GFS. AS A RESULT...HAVE LEANED TOWARD A LOW CONFIDENCE 00Z ECMWF/18Z GFS BLEND. AT THIS TIME MODELS INDICATE A COLD FRONT WILL PUSH THROUGH THE AREA AT THE START OF THE PERIOD FRIDAY NIGHT INTO SATURDAY WITH ANOTHER FRONT MOVING THROUGH SUNDAY && .PRELIMINARY POINT TEMPS/POPS... MEM 84 64 84 64 / 30 20 20 30 MKL 82 57 83 58 / 30 20 10 20 JBR 78 58 81 61 / 80 20 20 30 TUP 83 60 84 59 / 20 20 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && KNS/CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1138 AM CDT TUE APR 22 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231845- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1138 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN AND NORTHEASTERN ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH ACROSS THESE AREAS AND A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS MAY BE NEEDED ACROSS THE WESTERN HALF OF THE MIDSOUTH THROUGH 800 PM CDT TODAY. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1259 PM CDT TUE APR 22 2008 TNZ088-221915- SHELBY TN- 1259 PM CDT TUE APR 22 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 15 MILES NORTHWEST OF MILLINGTON AT 1259 PM CDT...MOVING SOUTHEAST AT 32 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT... COLLIERVILLE...GERMANTOWN...MIDTOWN MEMPHIS AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
106 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG BROOKLAND 35.90N 90.58W
04/22/2008 CRAIGHEAD AR FIRE DEPT/RESCUE
TREES DOWN
1150 AM HAIL BROOKLAND 35.90N 90.58W
04/22/2008 E1.00 INCH CRAIGHEAD AR FIRE DEPT/RESCUE
1232 PM HAIL BLYTHEVILLE 35.93N 89.92W
04/22/2008 E0.88 INCH MISSISSIPPI AR TRAINED SPOTTER
0100 PM HAIL WYNNE 35.23N 90.79W
04/22/2008 E0.75 INCH CROSS AR LAW ENFORCEMENT
&&
RJOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 140 PM CDT TUE APR 22 2008 ARZ049-221930- LEE AR- 140 PM CDT TUE APR 22 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LEE COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF BRICKEYS TO 4 MILES WEST OF NEW SALEM AT 140 PM CDT...MOVING SOUTH AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG BROOKLAND 35.90N 90.58W
04/22/2008 CRAIGHEAD AR FIRE DEPT/RESCUE
TREES DOWN
1150 AM HAIL BROOKLAND 35.90N 90.58W
04/22/2008 E1.00 INCH CRAIGHEAD AR FIRE DEPT/RESCUE
1232 PM HAIL BLYTHEVILLE 35.93N 89.92W
04/22/2008 E0.88 INCH MISSISSIPPI AR TRAINED SPOTTER
0100 PM HAIL WYNNE 35.23N 90.79W
04/22/2008 E0.75 INCH CROSS AR LAW ENFORCEMENT
0130 PM HAIL 8 W WEST MEMPHIS 35.15N 90.32W
04/22/2008 E0.88 INCH CRITTENDEN AR PUBLIC
0140 PM HAIL 3 ENE SIMSBORO 35.04N 90.34W
04/22/2008 E1.00 INCH CRITTENDEN AR TRAINED SPOTTER
0143 PM TSTM WND GST EDMONDSON 35.10N 90.31W
04/22/2008 E60.00 MPH CRITTENDEN AR TRAINED SPOTTER
&&
RJOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 201 PM CDT TUE APR 22 2008 MSZ001-222015- DE SOTO MS- 201 PM CDT TUE APR 22 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF LAKE CORMORANT AT 201 PM CDT...MOVING SOUTHEAST AT 19 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 207 PM CDT TUE APR 22 2008 ARZ058-MSZ007-221930- PHILLIPS AR-TUNICA MS- 207 PM CDT TUE APR 22 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS... TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 6 MILES NORTHEAST OF ROBINSONVILLE TO 9 MILES NORTHWEST OF MARVELL AT 207 PM CDT...MOVING SOUTH AT 23 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF ELAINE...HELENA...MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98058.